Vol. 298, No. 1, 2019

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Revisiting the saddle-point method of Perron

Cormac O’Sullivan

Vol. 298 (2019), No. 1, 157–199
DOI: 10.2140/pjm.2019.298.157

Perron’s saddle-point method gives a way to find the complete asymptotic expansion of certain integrals that depend on a parameter going to infinity. We give two proofs of the key result. The first is a reworking of Perron’s original proof, showing the clarity and simplicity that has been lost in some subsequent treatments. The second proof extends the approach of Olver which is based on Laplace’s method. New results include more precise error terms and bounds for the expansion coefficients. We also treat Perron’s original examples in greater detail and give a new application to the asymptotics of Sylvester waves.

asymptotics, saddle-point method, Sylvester waves
Mathematical Subject Classification 2010
Primary: 41A60
Secondary: 11P82
Received: 14 June 2017
Revised: 23 February 2018
Accepted: 23 March 2018
Published: 2 February 2019
Cormac O’Sullivan
Department of Mathematics
CUNY - Graduate Center
New York, NY
United States